South Dakota, 2011

Hail in South Dakota, August 11, 2011

August 11, 2011 · NWS UNR · 2 events in 1 county or zone

A severe thunderstorm produced quarter sized hail as it moved from the Sheridan Lake area to the eastern slopes of the Black Hills.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced quarter sized hail as it moved from the Sheridan Lake area to the eastern slopes of the Black Hills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 11, 2:55 AM MST, 8 hours 55 minutes earlier.

Area forecast discussion, Aug 11, 2:55 AM MST, 8 hours 55 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
355 AM MDT THU AUG 11 2011

.DISCUSSION...WATER VAPOR IMAGERY SHOWS WEAK RIDGING ACROSS THE
REGION AHEAD OF AN APPROACHING UPPER LOW NOW CROSSING NORTHERN
IDAHO. SURFACE ANALYSIS SHOWS BROAD HIGH PRESSURE ACROSS THE
MISSISSIPPI VALLEY WITH SOUTHERLY FLOW ACROSS THE CWA. LOW PRESSURE
WAS ALSO STRENGTHENING OVER CENTRAL MONTANA AHEAD OF THE UPPER LOW.

THE UPPER LOW WILL CONTINUE EASTWARD TODAY WITH SEVERAL WAVES
SWINGING AROUND THE SOUTHERN EDGE OF THE LOW ACROSS WYOMING/SOUTHERN
MONTANA. SOME OF THE LEADING WAVES ARE NOW SLIDING INTO NORTHEAST
WYOMING WITH SHOWERS DEVELOPING ALONG THE MONTANA/CWA BORDER. THESE
SHOWERS WILL AFFECT NORTHWEST SOUTH DAKOTA THIS MORNING BEFORE
MOVING EAST OF THE AREA. CHANCES FOR STORMS WILL CONTINUE INTO THE
AFTERNOON AS THE ATMOSPHERE DESTABILIZES FURTHER AHEAD OF AN
APPROACHING COLD FRONT. PLENTY OF INSTABILITY AND SHEAR FOR
SUPERCELL DEVELOPMENT. LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN THREATS...PARTICULARLY OVER THE WESTERN SOUTH DAKOTA PLAINS
INTO CENTRAL SOUTH DAKOTA. IN ADDITION...0-1KM SHEAR SUGGESTS THE
POSSIBILITY FOR TORNADIC STORMS ACROSS CENTRAL SOUTH DAKOTA.
CONVECTION ACTIVITY WILL PUSH EASTWARD THIS EVENING AS A COLD FRONT
SLIDES ACROSS FAR WESTERN SOUTH DAKOTA INTO NORTHEAST WYOMING.

THE UPPER LOW WILL CROSS EASTERN MONTANA FRIDAY MORNING WITH SOME
LINGERING POST FRONTAL SHOWERS/STORMS POSSIBLE ACROSS PORTIONS OF
NORTHWEST AND CENTRAL SOUTH DAKOTA. OTHERWISE DRY AIR WILL MOVE IN
FROM THE WEST AS UPPER RIDGING BUILDS IN. HIGHS WILL BE IN THE MID
70S TO MID 80S. UPPER RIDGING WILL CONTINUE TO DOMINATE ACROSS THE
REGION SATURDAY WITH MOSTLY SUNNY SKIES AND SLIGHTLY WARMER
TEMPERATURES.

EXTENDED...AN UPPER LEVEL RIDGE OVER THE CENTRAL UNITED STATES WILL
SLOWLY FLATTEN INTO EARLY NEXT WEEK. A SERIES OF DISTURBANCES WILL
MOVE THROUGH THE CWA IN A RING-OF-FIRE PATTERN. DAILY CHANCES FOR
TSRA LOOK GOOD. TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE NORMAL.

&&

.AVIATION...LOCALIZED MVFR/IFR CONDITIONS DUE TO BR ARE EXPECTED
EARLY THIS MORNING EAST OF KRAP ON THE SD PLAINS. TSRA WILL ERUPT
THIS AFTERNOON AND BRING LOCALIZED MVFR/IFR CIGS/VSBYS THROUGH THIS
EVENING. OUTSIDE OF THE STORMS/BR...VFR WEATHER EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Aug 11, 3:55 AM MST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
455 AM MDT THU AUG 11 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-121300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
455 AM MDT (555 AM CDT) THU AUG 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING UPPER LEVEL DISTURBANCE WILL BRING A CHANCE FOR
SHOWERS AND THUNDERSTORMS TODAY. THERE IS A SLIGHT RISK THAT SOME
OF THESE STORMS MAY BECOME SEVERE...MAINLY THIS AFTERNOON AND
EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS. THERE
IS ALSO A POSSIBILITY FOR TORNADOES THIS AFTERNOON AND EVENING...
WITH THE BEST CHANCES ACROSS CENTRAL SOUTH DAKOTA AND PORTIONS OF
THE WESTERN SOUTH DAKOTA PLAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY ACROSS CENTRAL
SOUTH DAKOTA. THERE ARE ALSO DAILY CHANCES FOR THUNDERSTORMS SUNDAY
THROUGH WEDNESDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Aug 11, 11:45 AM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1245 PM MDT THU AUG 11 2011

SDZ026-028-111915-
CENTRAL BLACK HILLS SD-RAPID CITY SD-
1245 PM MDT THU AUG 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON COUNTY UNTIL
115 PM MDT...

AT 1242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR JOHNSON SIDING...OR 10 MILES NORTHEAST OF
HILL CITY...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HISEGA...
  SHERIDAN LAKE...
  ROCKERVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

RICHARDS

The radar

The Rapid City radar (KUDX), 53 km away, was scanning. The volume nearest the first event began at 18:51 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Pennington

When
August 11, 11:50 AM MST
Where
Pennington County, 2.59 mi N of Sheridan Lake
Measured
1 in hail
Reported by
Public
Coordinates
44.017, -103.476

Hail, Pennington

When
August 11, 12:00 PM MST
Where
Pennington County, 7 mi SW of Rapid City
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
44.008, -103.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340706, 340709.